Advertisement

Spatial periodic orbits in the equilateral circular restricted four-body problem: computer-assisted proofs of existence

  • Jaime Burgos-García
  • Jean-Philippe Lessard
  • J. D. Mireles James
Original Article
  • 30 Downloads

Abstract

We use validated numerical methods to prove the existence of spatial periodic orbits in the equilateral restricted four-body problem. We study each of the vertical Lyapunov families (up to symmetry) in the triple Copenhagen problem, as well as some halo and axial families bifurcating from planar Lyapunov families. We consider the system with both equal and non-equal masses. Our method is constructive and non-perturbative, being based on a posteriori analysis of a certain nonlinear operator equation in the neighborhood of a suitable approximate solution. The approximation is via piecewise Chebyshev series with coefficients in a Banach space of rapidly decaying sequences. As by-product of the proof, we obtain useful quantitative information about the location and regularity of the solution.

Keywords

Gravitational four-body problem Spatial periodic orbits Chebyshev spectral methods Computer-assisted existence proofs 

Notes

Acknowledgements

The authors offer their thanks to the two anonymous referees who read the submitted version of the manuscript. The final published version is greatly improved thanks to their insightful comments and questions. The first author was supported by PRODEP grant UACOAH-PTC-416, and the third author was partially supported by NSF grants DMS-1813501 and DMS-1700154 and by the Alfred P. Sloan Foundation Grant G-2016-7320. The authors would like to thank J.B. van den Berg for many helpful conversations in the early stages if this work.

References

  1. Álvarez-Ramírez, M., Vidal, C.: Dynamical aspects of an equilateral restricted four-body problem. Math. Prob. Eng. 181360, 23 (2009)MathSciNetzbMATHGoogle Scholar
  2. Arioli, G.: Periodic orbits, symbolic dynamics and topological entropy for the restricted 3-body problem. Commun. Math. Phys. 231(1), 1–24 (2002)ADSMathSciNetzbMATHGoogle Scholar
  3. Arioli, G.: Branches of periodic orbits for the planar restricted 3-body problem. Discrete Contin. Dyn. Syst. 11(4), 745–755 (2004)MathSciNetzbMATHGoogle Scholar
  4. Arioli, G., Koch, H.: Non-symmetric low-index solutions for a symmetric boundary value problem. J. Differ. Equ. 252(1), 448–458 (2012)ADSMathSciNetzbMATHGoogle Scholar
  5. Arioli, G., Barutello, V., Terracini, S.: A new branch of Mountain Pass solutions for the choreographical 3-body problem. Commun. Math. Phys. 268(2), 439–463 (2006)ADSMathSciNetzbMATHGoogle Scholar
  6. Baltagiannis, A.N., Papadakis, K.E.: Families of periodic orbits in the restricted four-body problems. Astrophys. Space Sci. 366, 357–367 (2011)ADSzbMATHGoogle Scholar
  7. Barros, J.F., Leandro, E.S.G.: The set of degenerate central configurations in the planar restricted four-body problem. SIAM J. Math. Anal. 43(2), 634–661 (2011)MathSciNetzbMATHGoogle Scholar
  8. Barros, J.F., Leandro, E.S.G.: Bifurcations and enumeration of classes of relative equilibria in the planar restricted four-body problem. SIAM J. Math. Anal. 46(2), 1185–1203 (2014)MathSciNetzbMATHGoogle Scholar
  9. Belbruno, E.: Fly me to the Moon. An Insider’s Guide to the New Science of Space Travel, with a Foreword by Neil deGrasse Tyson. Princeton University Press, Princeton (2007)zbMATHGoogle Scholar
  10. Broucke, R.A.: Periodic orbits in the restricted three–body problem with earth-moon masses. Technical Report, JPL (1968)Google Scholar
  11. Burgos-García, J.: Órbitas periodicas en el problema restringido de cuatro cuerpos. Ph.D. thesis, UAM-I (2013)Google Scholar
  12. Burgos-García, J.: Families of periodic orbits in the planar Hill’s four-body problem. Astrophys. Space Sci. 361(11), 353 (2016)ADSMathSciNetGoogle Scholar
  13. Burgos-Garcia, J., Bengochea, A.: Horseshoe orbits in the restricted four-body problem. Astrophys. Space Sci. 362(11), 212 (2017)ADSMathSciNetGoogle Scholar
  14. Burgos-García, J., Delgado, J.: Periodic orbits in the restricted four-body problem with two equal masses. Astrophys. Space Sci. 345(2), 247–263 (2013)ADSzbMATHGoogle Scholar
  15. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)MathSciNetzbMATHGoogle Scholar
  16. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005)ADSMathSciNetzbMATHGoogle Scholar
  17. Calleja, R.C., Doedel, E.J., Humphries, A.R., Lemus-Rodríguez, A., Oldeman, E.B.: Boundary-value problem formulations for computing invariant manifolds and connecting orbits in the circular restricted three body problem. Celest. Mech. Dyn. Astron. 114(1–2), 77–106 (2012)ADSMathSciNetGoogle Scholar
  18. Capiński, M.J.: Computer assisted existence proofs of Lyapunov orbits at \(L_2\) and transversal intersections of invariant manifolds in the Jupiter–Sun PCR3BP. SIAM J. Appl. Dyn. Syst. 11(4), 1723–1753 (2012)MathSciNetzbMATHGoogle Scholar
  19. Capiński, M.J., Roldán, P.: Existence of a center manifold in a practical domain around \(L_1\) in the restricted three-body problem. SIAM J. Appl. Dyn. Syst. 11(1), 285–318 (2012)MathSciNetzbMATHGoogle Scholar
  20. Capiński, M.J., Wasieczko-Zajac, A.: Geometric proof of strong stable/unstable manifolds with application to the restricted three body problem. Topol. Methods Nonlinear Anal. 46(1), 363–399 (2015)MathSciNetzbMATHGoogle Scholar
  21. Castelli, R., Lessard, J.-P., Mireles James, J.D.: Parameterization of invariant manifolds for periodic orbits I: efficient numerics via the floquet normal form. SIAM J. Appl. Dyn. Syst. 14(1), 132–167 (2015)MathSciNetzbMATHGoogle Scholar
  22. Castelli, R., Lessard, J.-P., Mireles James, J.D.: Parameterization of invariant manifolds for periodic orbits (ii): a posteriori analysis and computer assisted error bounds. J. Dyn. Differ. Equ. 30(4), 1525–1581 (2018)MathSciNetzbMATHGoogle Scholar
  23. Celletti, A., Chierchia, L.: A computer-assisted approach to small-divisors problems arising in Hamiltonian mechanics. In: Meyer, K.R., Schmidt, D.S. (eds.) Computer Aided Proofs in Analysis. The IMA Volumes in Mathematics and its Applications, vol. 28, pp. 43–51. Springer, New York (1991)zbMATHGoogle Scholar
  24. Celletti, A., Chierchia, L.: Rigorous estimates for a computer-assisted KAM theory. J. Math. Phys. 28(9), 2078–2086 (1987)ADSMathSciNetzbMATHGoogle Scholar
  25. Celletti, A., Chierchia, L.: On the stability of realistic three-body problems. Commun. Math. Phys. 186(2), 413–449 (1997)ADSMathSciNetzbMATHGoogle Scholar
  26. Celletti, A., Chierchia, L.: KAM stability and celestial mechanics. Mem. Am. Math. Soc. 187(878), viii+134 (2007)MathSciNetzbMATHGoogle Scholar
  27. Celletti, A., Falcolini, C., Porzio, A.: Rigorous numerical stability estimates for the existence of KAM tori in a forced pendulum. Ann. Inst. H. Poincaré Phys. Théor. 47(1), 85–111 (1987)MathSciNetzbMATHGoogle Scholar
  28. Chenciner, A.: Poincaré and the Three-Body Problem. Henri Poincaré, 1912–2012, pp. 51–149. Springer, Basel (2015)zbMATHGoogle Scholar
  29. Day, S., Lessard, J.-P., Mischaikow, K.: Validated continuation for equilibria of PDEs. SIAM J. Numer. Anal. 45(4), 1398–1424 (2007). (electronic)MathSciNetzbMATHGoogle Scholar
  30. de la Llave, R., Rana, D.: Accurate strategies for small divisor problems. Bull. Am. Math. Soc. (N.S.) 22(1), 85–90 (1990)MathSciNetzbMATHGoogle Scholar
  31. Deprit, A., Price, J.F.: The computation of characteristic exponents in the planar restricted problem of three bodies. Boeing Scientific Research Laboratories, Mathematics Research Laboratory, Mathematical Note (415):1–84, http://www.dtic.mil/dtic/tr/fulltext/u2/622985.pdf (1965)
  32. Doedel, E.J., Romanov, V.A., Paffenroth, R.C., Keller, H.B., Dichmann, D.J., Galán-Vioque, J., Vanderbauwhede, A.: Elemental periodic orbits associated with the libration points in the circular restricted 3-body problem. Int. J. Bifur. Chaos Appl. Sci. Engrgy 17(8), 2625–2677 (2007)MathSciNetzbMATHGoogle Scholar
  33. Eckmann, J.-P., Koch, H., Wittwer, P.: A computer-assisted proof of universality for area-preserving maps. Mem. Am. Math. Soc. 47(289), vi+122 (1984)MathSciNetzbMATHGoogle Scholar
  34. Farquhar, R.W.: The control and use of libration-point satellites. Ph.D. thesis, Stanford University. Stanford, California (1968)Google Scholar
  35. Farrés, A., Jorba, À.: On the high order approximation of the centre manifold for ODEs. Discrete Contin. Dyn. Syst. Ser. B 14(3), 977–1000 (2010)MathSciNetzbMATHGoogle Scholar
  36. Folta, D., Beckman, M.: Libration orbit mission design: applications of numerical and dynamical methods. In: Libration Point Orbits and Applications, Girona, Spain (2002)Google Scholar
  37. Galante, J., Kaloshin, V.: Destruction of invariant curves in the restricted circular planar three-body problem by using comparison of action. Duke Math. J. 159(2), 275–327 (2011)MathSciNetzbMATHGoogle Scholar
  38. Gameiro, M., Lessard, J.-P.: A posteriori verification of invariant objects of evolution equations: periodic orbits in the Kuramoto–Sivashinsky PDE. SIAM J. Appl. Dyn. Syst. 16(1), 687–728 (2017)MathSciNetzbMATHGoogle Scholar
  39. Haro, À., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: numerical algorithms. Discrete Contin. Dyn. Syst. Ser. B 6(6), 1261–1300 (2006). (electronic)MathSciNetzbMATHGoogle Scholar
  40. Haro, À., Canadell, M., Figueras, J.-L., Luque, A., Mondelo, J.-M.: The Parameterization Method for Invariant Manifolds, volume 195 of Applied Mathematical Sciences. Springer, Cham (2016)zbMATHGoogle Scholar
  41. Hénon, M.: Exploration numérique du probléme restreint I. Masses égales, orbites périodiques. Ann. Astrophys. 28, 499–511 (1965)ADSzbMATHGoogle Scholar
  42. Hénon, M.: Exploration numérique du probléme restreint II. Masses égales, stabilité des orbites périodiques. Ann. Astrophys. 28, 992–1007 (1965)ADSzbMATHGoogle Scholar
  43. Hénon, M.: Vertical stability of periodic orbits in the restricted problem. I. Equal Masses. Astron. Astrophys. 28, 415–426 (1973)ADSzbMATHGoogle Scholar
  44. Hungria, A., Lessard, J.-P., Mireles James, J.D.: Rigorous numerics for analytic solutions of differential equations: the radii polynomial approach. Math. Comput. 85(299), 1427–1459 (2016)MathSciNetzbMATHGoogle Scholar
  45. Jorba, À., Zou, M.: A software package for the numerical integration of ODEs by means of high-order Taylor methods. Exp. Math. 14(1), 99–117 (2005)MathSciNetzbMATHGoogle Scholar
  46. Kalies, W.D., Kepley, S., Mireles James, J.D.: Analytic continuation of local (un)stable manifolds with rigorous computer assisted error bounds. SIAM J. Appl. Dyn. Syst. 17(1), 157–202 (2018)MathSciNetzbMATHGoogle Scholar
  47. Kapela, T., Simó, C.: Rigorous KAM results around arbitrary periodic orbits for Hamiltonian systems. Nonlinearity 30(3), 965–986 (2017)ADSMathSciNetzbMATHGoogle Scholar
  48. Kapela, T., Zgliczyński, P.: The existence of simple choreographies for the \(N\)-body problem–a computer-assisted proof. Nonlinearity 16(6), 1899–1918 (2003)ADSMathSciNetzbMATHGoogle Scholar
  49. Keller, H.B.: Lectures on numerical methods in bifurcation problems, volume 79 of Tata Institute of Fundamental Research Lectures on Mathematics and Physics. Published for the Tata Institute of Fundamental Research, Bombay, (1987). With notes by A. K. Nandakumaran and Mythily RamaswamyGoogle Scholar
  50. Kepley S, Mireles James, J.D.: Chaotic motions in the restricted four body problem via Devaney’s saddle-focus homoclinic tangle theorem. J. Differ. Equ. 1–67.  https://doi.org/10.1016/j.jde.2018.08.007 (2018)
  51. Knuth, D.E.: The art of computer programming. Vol. 2. Addison-Wesley Publishing Co., Reading, Mass., second edn, (1981). Seminumerical algorithms, Addison-Wesley Series in Computer Science and Information ProcessingGoogle Scholar
  52. Koch, H., Schenkel, A., Wittwer, P.: Computer-assisted proofs in analysis and programming in logic: a case study. SIAM Rev. 38(4), 565–604 (1996)MathSciNetzbMATHGoogle Scholar
  53. Leandro, E.S.G.: On the central configurations of the planar restricted four-body problem. J. Differ. Equ. 226(1), 323–351 (2006)ADSMathSciNetzbMATHGoogle Scholar
  54. Lessard, J.-P.: Computing discrete convolutions with verified accuracy via Banach algebras and the FFT. Appl. Math. 63(3), 219–235 (2018)MathSciNetzbMATHGoogle Scholar
  55. Lessard, J.-P., Mireles James, J.D., Ransford, J.: Automatic differentiation for Fourier series and the radii polynomial approach. Phys. D 334, 174–186 (2016)MathSciNetGoogle Scholar
  56. Meyer, K.R., Hall, G.R., Offin, D.: Introduction to Hamiltonian Dynamical Systems and the \(N\)-body Problem. Applied Mathematical Sciences, vol. 90, 2nd edn. Springer, New York (2009)zbMATHGoogle Scholar
  57. Mireles James, J.D., Murray, M.: Chebyshev–Taylor parameterization of stable/unstable manifolds for periodic orbits: implementation and applications. Int. J. Bifur. Chaos Appl. Sci. Engrgy 27(14), 1730050, 32 (2017)MathSciNetzbMATHGoogle Scholar
  58. Moser, J.: Stable and Random Motions in Dynamical Systems. Princeton Landmarks in Mathematics. Princeton University Press, Princeton, NJ, 2001. With special emphasis on celestial mechanics, Reprint of the 1973 original, With a foreword by Philip J. Holmes (2001)Google Scholar
  59. Muñoz Almaraz, F.J., Galán, J., Freire, E.: Numerical continuation of periodic orbits in symmetric Hamiltonian systems. In: International Conference on Differential Equations, vol. 1, 2, pp. 919–921. World Science Publication, River Edge (2000)Google Scholar
  60. Muñoz Almaraz, F.J., Freire, E., Galán, J., Doedel, E., Vanderbauwhede, A.: Continuation of periodic orbits in conservative and Hamiltonian systems. Phys. D 181(1–2), 1–38 (2003)MathSciNetzbMATHGoogle Scholar
  61. Papadakis, K.E.: Families of asymmetric periodic solutions in the restricted four-body problem. Astrophys. Space Sci. 361(12), 377 (2016)ADSMathSciNetGoogle Scholar
  62. Papadakis, K.E.: Families of three-dimensional periodic solutions in the circular restricted four-body problem. Astrophys. Space Sci. 361(4), 129 (2016)ADSMathSciNetGoogle Scholar
  63. Pedersen, P.: Librationspunkte im restringierten vierkörperproblem. Dan. Mat. Fys. Medd. 21(6), 1–80 (1944)zbMATHGoogle Scholar
  64. Pedersen, P.: Stabilitätsuntersuchungen im restringierten vierkörperproblem. Dan. Mat. Fys. Medd. 26(16), 1–38 (1952)zbMATHGoogle Scholar
  65. Rabe, E.: Determination and survey of periodic Trojan orbits in the restricted problem of three bodies. Astron. J. 66, 500–513 (1961)ADSMathSciNetGoogle Scholar
  66. Rump, S.M.: INTLAB–INTerval LABoratory. In: Tibor, C. (ed.) Developments in Reliable Computing, pp. 77–104. Kluwer Academic Publishers, Dordrecht (1999)Google Scholar
  67. Schwarz, R., Dvorak, R., Suli, A., Erdi, B.: Survey of the stability region of hypothetical habitable trojan planets. Astron. Astrophys. 474, 1023 (2007)ADSGoogle Scholar
  68. Sepulchre, J.-A., MacKay, R.S.: Localized oscillations in conservative or dissipative networks of weakly coupled autonomous oscillators. Nonlinearity 10(3), 679–713 (1997)ADSMathSciNetzbMATHGoogle Scholar
  69. Simó, C.: Relative equilibrium solutions in the four-body problem. Celest. Mech. 18(2), 165–184 (1978)ADSMathSciNetzbMATHGoogle Scholar
  70. Steffensen, J.F.: On the differential equations of Hill in the theory of the motion of the Moon. Acta Math. 93, 169–177 (1955)MathSciNetzbMATHGoogle Scholar
  71. Strömgren, E.: Connaissance actuelle des orbites dans le probleme des trois corps. Bull. Astronom. 9(2), 87–130 (1933)ADSzbMATHGoogle Scholar
  72. Szebehely, Victor: Theory of Orbits: The Restricted Problem of Three Bodies. Academic Press Inc., Cambridge (1967)zbMATHGoogle Scholar
  73. Tucker, W.: Validated Numerics. A Short Introduction to Rigorous Computations. Princeton University Press, Princeton (2011)zbMATHGoogle Scholar
  74. Urschel, J.C., Galante, J.R.: Instabilities in the Sun–Jupiter–Asteroid three body problem. Celestial Mech. Dyn. Astron. 115(3), 233–259 (2013)ADSMathSciNetzbMATHGoogle Scholar
  75. Van den Berg, J.B., Sheombarsing, R.: Rigorous numerics for ODEs using Chebyshev series and domain decomposition. (Submitted), pp. 1–32, https://www.math.vu.nl/~janbouwe/pub/domaindecomposition.pdf (2016)
  76. van den Berg, J.B., Lessard, J.-P.: Rigorous numerics in dynamics. Notices Am. Math. Soc. 62(9), 1057–1061 (2015)MathSciNetzbMATHGoogle Scholar
  77. van den Berg, J.B., Breden, M., Lessard, J.-P., Murray, M.: Continuation of homoclinic orbits in the suspension bridge equation: a computer-assisted proof. J. Differ. Equ. 264(5), 3086–3130 (2018)ADSMathSciNetzbMATHGoogle Scholar
  78. Walawska, I., Wilczak, D.: Continuation and bifurcations of halo orbits in the circular restricted three body problem. In preparation, (2018)Google Scholar
  79. Wilczak, D., Zgliczynski, P.: Heteroclinic connections between periodic orbits in planar restricted circular three-body problem–a computer assisted proof. Commun. Math. Phys. 234(1), 37–75 (2003)ADSMathSciNetzbMATHGoogle Scholar
  80. Wilczak, D., Zgliczyński, P.: Heteroclinic connections between periodic orbits in planar restricted circular three body problem. II. Commun. Math. Phys. 259(3), 561–576 (2005)ADSMathSciNetzbMATHGoogle Scholar
  81. Yamamoto, N.: A numerical verification method for solutions of boundary value problems with local uniqueness by Banach’s fixed-point theorem. SIAM J. Numer. Anal. 35(5), 2004–2013 (1998). (electronic)MathSciNetzbMATHGoogle Scholar
  82. Zgliczynski, P.: \(C^1\) Lohner algorithm. Found. Comput. Math. 2(4), 429–465 (2002)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Facultad de Ciencias Físico MatemáticasUniversidad Autónoma de CoahuilaSaltilloMéxico
  2. 2.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada
  3. 3.Department of Mathematical SciencesFlorida Atlantic UniversityBoca RatonUSA

Personalised recommendations